Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 765, NWS Norman, OK

August 9, 2017Garfield County, Noble County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 9, 2017, 9:06 PM CDT for Garfield County, Noble County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 9:06 PM CDT (02:06 UTC)
Expired
Aug 9, 2017, 9:45 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Garfield County, OK, Noble County, OK

The radar

The Vance AFB radar (KVNX), 93 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS54 KOUN 100206
SVROUN
OKC047-103-100245-
/O.NEW.KOUN.SV.W.0765.170810T0206Z-170810T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
906 PM CDT WED AUG 9 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Noble County in northern Oklahoma...
  East central Garfield County in northern Oklahoma...

* Until 945 PM CDT

* At 906 PM CDT, a severe thunderstorm was located 8 miles north of
  Lucien, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Perry, Garber and Lucien. 

This includes Interstate 35 between mile markers 181 and 196.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3626 9704 3624 9712 3625 9714 3624 9714
      3619 9737 3646 9763 3651 9744
TIME...MOT...LOC 0206Z 311DEG 21KT 3639 9742 

HAIL...0.88IN
WIND...60MPH
 
$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:12 PM CDT, 54 minutes earlier.

Area forecast discussion, Aug 9, 8:12 PM CDT, 54 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
812 PM CDT Wed Aug 9 2017

.UPDATE...
Area of showers/storms in N OK and S KS is expected to continue to
move SE across portions of the area this evening. Increased PoPs
to account for this activity. A few of the storms in N OK could be
strong to severe.

&&

.PREV DISCUSSION... /issued 634 PM CDT Wed Aug 9 2017/

AVIATION...
0Z TAFs - Several rounds of scattered showers/storms are possible
across portions of the area during this TAF period with the
highest chances in northern Oklahoma. Chances are currently too
low at some sites for mention in TAF. Gusty winds and heavy rain
will be possible with the storms.

PREV DISCUSSION... /issued 347 PM CDT Wed Aug 9 2017/

DISCUSSION...
Thunderstorms persist over northern Oklahoma and will continue
into the early evening. This is the first of what may be at least
two waves of storms. HRRR suggests the possibility of another
round of storms moving into northwest Oklahoma this evening,
although other models aren't as aggressive with this. Then there
is a higher chance of storms in the morning hours with storms
moving in from Colorado and/or western Kansas. An even higher
chance of storms returns late tomorrow afternoon or tomorrow
evening as a storm complex is expected to develop in southern
Kansas or near the Oklahoma border and moving south/southeast
through the area with the highest precipitation chances northeast.
With the surface boundary lurking north of the area, west-
northwest flow aloft, and various shortwaves moving into the upper
Midwest and central Plains, it looks like we will be in a pattern
of multiple rounds of convection over the next few days with storm
complexes moving into Oklahoma from the north. It is still tricky
to determine specific geography too far in advance, but we do
appear to be in a wet pattern, especially by August standards.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  92  72  88 /  30  20  60  50
Hobart OK         71  96  74  94 /  20  20  40  30
Wichita Falls TX  71  97  76  98 /  10  10  20  20
Gage OK           67  92  68  85 /  40  30  70  30
Ponca City OK     69  88  70  85 /  70  30  70  40
Durant OK         70  92  75  93 /  10  10  20  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/25
Hazardous weather outlook, Aug 9, 7:48 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
748 PM CDT Wed Aug 9 2017

OKZ004>048-050>052-TXZ083>090-110100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
748 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Rest of Tonight...

.Heavy rain/flooding...
Showers and thunderstorms may produce locally heavy rainfall
and flooding tonight, mainly across northern Oklahoma.

.Thunderstorms...
Scattered thunderstorms will remain possible across portions of
northern and central Oklahoma tonight. A few of the storms, mainly
in northern Oklahoma, this evening could become strong to severe
with hail up to the size of half dollars and wind gusts to 60 mph
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Thursday through early next week. Several inches of rainfall
may occur across parts of Oklahoma which may result in flooding.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times,
especially Thursday night across northern Oklahoma, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 9, 7:37 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
737 PM CDT WED AUG 9 2017

OKZ010-100100-
Woodward OK-
737 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward County
Until 800 PM CDT...

AT 735 PM CDT, a strong thunderstorm was located 6 miles northwest of
Woodward, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Woodward.

LAT...LON 3646 9920 3634 9935 3652 9956 3660 9949
      3660 9938
TIME...MOT...LOC 0035Z 308DEG 24KT 3651 9946

WR
Special weather statement, Aug 9, 7:57 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
757 PM CDT WED AUG 9 2017

OKZ007-008-012-013-100130-
Garfield OK-Kay OK-Grant OK-Noble OK-
757 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Garfield...
southwestern Kay...southeastern Grant and northwestern Noble Counties
Until 830 PM CDT...

AT 756 PM CDT, a strong thunderstorm was located 6 miles west of
Lamont, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Lamont and Hunter.

This includes Interstate 35 between mile markers 207 and 208.

LAT...LON 3664 9780 3677 9765 3658 9730 3650 9765
TIME...MOT...LOC 0056Z 311DEG 21KT 3666 9766

WR
Special weather statement, Aug 9, 7:58 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
758 PM CDT WED AUG 9 2017

OKZ007-100130-
Grant OK-
758 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grant County Until
830 PM CDT...

AT 756 PM CDT, a strong thunderstorm was located 6 miles north of
Wakita, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Medford, Wakita and Renfrow.

LAT...LON 3690 9753 3678 9782 3695 9800 3700 9797
      3700 9773
TIME...MOT...LOC 0056Z 309DEG 20KT 3697 9789

WR
Special weather statement, Aug 9, 8:29 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
829 PM CDT WED AUG 9 2017

OKZ006-007-012-100200-
Garfield OK-Alfalfa OK-Grant OK-
829 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Garfield...east
central Alfalfa and southwestern Grant Counties Until 900 PM CDT...

AT 827 PM CDT, a strong thunderstorm was located 4 miles east of
Great Salt Plains Lake, moving southeast at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Jet, Nash and Great Salt Plains Lake.

LAT...LON 3671 9825 3685 9811 3660 9777 3657 9816
TIME...MOT...LOC 0127Z 309DEG 35KT 3674 9811

WR
Special weather statement, Aug 9, 8:35 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
835 PM CDT WED AUG 9 2017

OKZ006-100200-
Alfalfa OK-
835 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Alfalfa County Until 900
PM CDT...

AT 833 PM CDT, a strong thunderstorm was located near Kiowa, moving
southeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Burlington, Amorita, Byron and Driftwood.

LAT...LON 3700 9822 3687 9812 3680 9840 3694 9854
      3700 9854
TIME...MOT...LOC 0133Z 310DEG 23KT 3700 9844

WR
Special weather statement, Aug 9, 9:03 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
903 PM CDT WED AUG 9 2017

OKZ007-008-100245-
Kay OK-Grant OK-
903 PM CDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kay and southeastern
Grant Counties Until 945 PM CDT...

AT 902 PM CDT, a strong thunderstorm was located 4 miles southeast of
Medford, moving southeast at 25 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

Locations impacted include...
Medford and Lamont.

This includes Interstate 35 near mile marker 210.

LAT...LON 3689 9766 3662 9734 3659 9766 3675 9780
TIME...MOT...LOC 0202Z 311DEG 21KT 3677 9766

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:37 PM CDTSpecial Weather StatementOUNWoodward23 min
Aug 9, 7:55 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant35 min
Aug 9, 7:57 PM CDTSpecial Weather StatementOUNGrant33 min
Aug 9, 7:58 PM CDTSpecial Weather StatementOUNGrant32 min
Aug 9, 8:29 PM CDTSpecial Weather StatementOUNGrant31 min
Aug 9, 8:35 PM CDTSpecial Weather StatementOUNAlfalfa25 min
Aug 9, 9:03 PM CDTSpecial Weather StatementOUNGrant42 min
Aug 9, 9:08 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant52 min
Aug 9, 9:49 PM CDTSpecial Weather StatementOUNGarfield26 min
Aug 9, 10:07 PM CDTSpecial Weather StatementOUNMajor23 min
Aug 9, 10:40 PM CDTSpecial Weather StatementOUNKingfisher35 min
Aug 9, 11:04 PM CDTSpecial Weather StatementOUNBlaine26 min
Aug 9, 11:25 PM CDTSpecial Weather StatementOUNBlaine35 min
Aug 9, 11:59 PM CDTSpecial Weather StatementOUNCanadian31 min
Aug 10, 2:29 AM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady3 hr
Aug 10, 3:18 AM CDTAreal Flood AdvisoryOUNGrady3 hr
Aug 10, 3:31 AM CDTFlash Flood WarningOUNCaddo, Grady3 hr
Aug 10, 4:31 AM CDTAreal Flood AdvisoryOUNCarter, Garvin, Stephens3 hr
Aug 10, 1:15 PM CDTSpecial Weather StatementOUNHarper30 min
Aug 10, 1:44 PM CDTSpecial Weather StatementOUNHarper31 min
Aug 10, 2:17 PM CDTSpecial Weather StatementOUNHarper, Woods, Woodward28 min
Aug 10, 2:44 PM CDTSpecial Weather StatementOUNWoods31 min
Aug 10, 2:45 PM CDTSpecial Weather StatementOUNCaddo30 min
Aug 10, 2:58 PM CDTSevere Thunderstorm WarningOUNCaddo47 min
Aug 10, 3:15 PM CDTSpecial Weather StatementOUNMajor30 min
Aug 10, 3:26 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Major49 min
Aug 10, 3:29 PM CDTSpecial Weather StatementOUNKingfisher31 min
Aug 10, 3:55 PM CDTSpecial Weather StatementOUNGrady35 min
Aug 10, 3:56 PM CDTSpecial Weather StatementOUNCaddo34 min
Aug 10, 3:59 PM CDTSevere Thunderstorm WarningOUNBlaine, Dewey, Kingfisher, Major46 min
Aug 10, 4:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady42 min
Aug 10, 4:11 PM CDTSpecial Weather StatementOUNGarfield34 min
Aug 10, 4:19 PM CDTSpecial Weather StatementOUNComanche26 min
Aug 10, 4:27 PM CDTSevere Thunderstorm WarningOUNGarfield48 min
Aug 10, 4:34 PM CDTSevere Thunderstorm WarningOUNBlaine, Canadian, Kingfisher41 min
Aug 10, 4:46 PM CDTSpecial Weather StatementOUNComanche29 min
Aug 10, 4:58 PM CDTSevere Thunderstorm WarningOUNComanche, Grady, Stephens47 min
Aug 10, 5:11 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma49 min
Aug 10, 5:29 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Aug 10, 5:49 PM CDTSpecial Weather StatementOUNJefferson26 min
Aug 10, 5:50 PM CDTSevere Thunderstorm WarningOUNCanadian, Grady, McClain40 min
Aug 10, 6:04 PM CDTSpecial Weather StatementOUNOklahoma26 min
Aug 10, 6:04 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens41 min
Aug 10, 6:24 PM CDTSpecial Weather StatementOUNKay36 min
Aug 10, 6:31 PM CDTSevere Thunderstorm WarningOUNGrady, McClain44 min
Aug 10, 6:43 PM CDTSpecial Weather StatementOUNCleveland32 min
Aug 10, 6:53 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson52 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.